Treatment and prevention of hypoglycaemia

Hypoglycaemia, particularly severe hypoglycaemia, can have a serious impact on daily functioning. Thus, it is an important goal of diabetes therapy to prevent hypoglycaemia while maintaining good glycaemic control. It is not always easy to find the perfect balance, particularly in those patients who need more complex insulin regimens and who, due to their duration of diabetes, also have a defective counterregulation to hypoglycaemia. Preventing hypoglycaemia starts by identifying and where possible avoiding the causes that contributed to its occurrence. However, since repeated hypoglycaemia makes patients more vulnerable to subsequent hypoglycaemia ("hypoglycaemia begets hypoglycaemia"), rapid and effective treatment of hypoglycaemic episodes once they occur is also necessary.

Causes of hypoglycaemia

Hypoglycaemia is very rare in patients without diabetes. The causes of this kind of 'spontaneous' hypoglycaemia are discussed in our section on Hypoglycaemia without diabetes. Hypoglycaemia in patients with diabetes is caused by an absolute or relative insulin excess. It almost exclusively occurs in those patients who use drugs that increase ambient insulin levels, most notably insulin or sulfonylurea derivatives. Drugs that do not increase insulin secretion such as metformin rarely if ever produce hypoglycaemia when used alone, but these drugs may increase the risk of hypoglycaemia if used in combination with insulin or sulfonylureas. Of note, even when using insulin or sulfonylurea derivatives, there is usually an additional contributing factor that explains why the patient had this particular episode. These contributing factors are:

  1. Excessive dose of insulin or tablets
  2. Inappropriate timing of administration (for example, when a meal is unexpectedly delayed)
  3. Inadequate intake of carbohydrates (for example, a missed meal or a meal with less than usual carbohydrates);
  4. Inadequate glucose production by the liver following alcohol excess or certain drugs
  5. Increased utilisation of carbohydrates due to exercise or the metabolic demands of illness
  6. Increased insulin sensitivity due to exercise or weight loss, or in the recovery phase of illness
  7. Decreased clearance of insulin or sulfonylurea drugs in kidney failure

Hypoglycaemia does not affect all patients to the same extent. Risk factors for hypoglycaemia are:

  1. Intensive insulin therapy
  2. Low HbA1c (strict control of glucose levels)
  3. Previous hypoglycaemia
  4. Duration of diabetes
  5. Impaired awareness of hypoglycaemia
  6. Total beta-cell failure, as evidenced by C-peptide negativity
  7. Older age
  8. Mental illness, e.g. dementia.

Preventing hypoglycaemia

When trying to prevent hypoglycaemia one has to identify and address the modifiable risk factors and contributing factors. Most of the contributing factors can be remedied by educating the patient about their effects; adjusting the dose of the glucose-lowering agent (for instance lowering the insulin dose prior to exercise or lowering the dose when kidney failure occurs); or taking planned additional carbohydrates (during or after exercise).

Addressing the risk factors is not always possible (there is no remedy for old age). It is however important to review the relative benefits of tight versus looser control in patients who experience hypoglycaemia, since it may be safer to relax control in those with limited prognosis or an erratic lifestyle. Accepting or even aiming for higher HbA1c levels/poorer glycaemic control will reduce the risk of hypoglycaemia. In those with deteriorating mental function, the responsibility for the administration of glucose lowering drugs should be shifted to family members or professional care providers at an early stage.

If hypoglycaemia unawareness is a major risk factor, this may often be restored by strict avoidance of low glucose levels for a prolonged period of time (3 months or longer) by means of careful self-monitoring and frequent blood glucose measurement.

Treating hypoglycaemia

If at all possible, one should aim to remove the causative factor. This is of particular relevance in those without diabetes, for example those with insulinoma are best treated by removing the tumour.

In those with diabetes, it is usually hard to remove the causative factors (glucose lowering drug, alcohol, post-exercise) although their effects will wear over a relatively short time period (usually less than 24 hours, but up to 72 hours for some of the longer acting sulfonylurea derivatives). Therefore, symptomatic treatment is necessary.

Treating hypoglycaemia with glucose administration

Glucose is the logical treatment of hypoglycaemia. Particularly in mild hypoglycaemia, where a patient is conscious and able to treat him/herself, oral glucose in any form will help. It does not really matter in what form this is (dextrose tablets or gels, tea with sugar, orange juice, etc.) but it is usually preferable to combine rapidly absorbed glucose or dextrose (for direct effect) with more complex carbohydrates (starch, e.g. a slice of bread) to avoid a rapid recurrence of the same hypoglycaemic episode. Usually, the equivalent of 10-20 grams of glucose is given, but depending on the situation a patient may learn to estimate his own glucose need.

In those who have already lost consciousness, glucose should be administered intravenously. Intravenous glucose is difficult to use by a lay person in the home setting, and emergency medical personnel will have to be involved. Hypertonic glucose solutions can sclerose veins, especially if administered inexpertly, and intravenous infusion of 10% dextrose is sometimes preferable.

Treating hypoglycaemia with glucagon

As discussed, administering i.v. glucose Figure 1. A glucagon rescue kit.
Figure 1. A glucagon rescue kit.
when a patient has already lost consciousness is not an option for lay people such as the patient's partner. For this purpose there are so called “rescue kits” available containing native human glucagon for intramuscular injection (figure 1). Unfortunately due to the unstable nature of glucagon the kits contain glucagon in a lyophilized powder form, which first has to be dissolved with a buffer also found in the kit, before it can be injected into the subject. This is not always easy, particularly in an already stressful situation, and education of the patient's family members in the proper use of these kits is necessary.

Of note, glucagon will work only if the patient still has sufficient glycogen stores (gluconeogenesis is too slow a process) and it is recommended to alert emergency medical services when the patient does not rapidly improve following glucagon injection. Repeated administration of glucagon is probably useless since the commonly used dosages of 0.5 mg (in children) or 1 mg lead to highly supraphysiological plasma levels of glucagon. Nausea and/or vomiting may occur as side effects.

Other treatments of hypoglycaemia

In those with hypoglycaemia due to excessive endogenous secretion of insulin (for example, those with insulinoma), diazoxide may help to treat and prevent hypoglycaemic episodes. Originally developed as a vasodilator, it was soon noted that diazoxide leads to hyperglycaemia. It opens potassium channels in the beta-cell membrane and thereby maintains potassium efflux from the cell; this in turn prevents the calcium influx that normally triggers insulin release.

Comments

Nobody has commented on this article

Commenting is only available for registered Diapedia users. Please log in or register first.